North Dakota, 2022

Cold in North Dakota, December 20 to 21, 2022

December 20 to 21, 2022 · NWS FGF · 10 events in 10 counties and zones

The first of a few Wind Chill Warnings issued in a late December cold snap. Wind Chills got to dangerously low temperatures, as low as -58F.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The first of a few Wind Chill Warnings issued in a late December cold snap. Wind Chills got to dangerously low temperatures, as low as -58F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 20, 3:17 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 20, 3:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
317 AM CST Tue Dec 20 2022

.SHORT TERM...(Today through Wednesday)
Issued at 317 AM CST Tue Dec 20 2022

Main impacts in the short term include snow chances Wednesday, and
dangerous wind chills.

Tuesday, expect dangerously cold wind chills to prevail throughout
the day. The morning will start out with some areas close to -40 in
the Devils Lake Basin, but this period will be short lived and the
wind chills not widespread. Otherwise, wind chills below -25 are to
be expected in eastern North Dakota and into northwestern Minnesota.
Actual high temperatures will range from 2 above to 12 below, so
make sure you bundle up, and take appropriate precautions if you
have to be outside for prolonged periods of time.

Tuesday night, wind chills again look to be a concern, in the -25 to
-35 range. Actual low temperatures will range from -15 to -25.

Snow looks to spread east from central North Dakota into the Devils
Lake Basin starting around midnight tuesday night. This system looks
to drop more measurable precipitation on the area into Wednesday
night. NBM probs have a 50 - 85% chance for greater than 1", and a
<30% chance of greater than 4" of accumulation. Highest chances for
greater than an inch are around the SD border, and decrease as you
move toward the international border. Likely scenario is up to 1 -
1.5 inches north of HWY 2, between 1.5 - 2.5 inches between HWY 2
and I-94, and up to 3 - 4" south of I-94. This snow will have high
ratios, so light and fluffy snow for a change.

All through this event, wind chills will continue to be a concern.
Actual temperatures will remain in the single digits below zero for
highs and into the teens below zero for low temperatures into
Thursday morning.

.LONG TERM...(Wednesday night through Monday)
Issued at 317 AM CST Tue Dec 20 2022

Impacts are probable due to blowing snow concerns Thursday and
Friday.  Snow is done with by Thursday morning.  Initially winds not
strong Thursday due to weak low pressure that will be over Wisconsin
at 12z.  During the day Thursday 500 mb vort will round the base of
the trough and with strong upper level jet bring about rapid
development of low and strengthening low into Indiana Thursday night
into lower Michigan Friday 12z.  As the low strengthens moving into
lower Michigan (near or just west of Detroit) this is when the
pressure gradient tightens over the Red River valley with sfc
northerly winds increasing to sustained 20-25 kts with gusts 35
kts. So the time period for blowing snow, potential ground
blizzard impacts would most likely be Thursday night into
Friday...esp the 06z-18z Fri period. Will maintain messaging we
have out for this event. Wind chills also will be well into
advisory levels for almost all areas Thu-Fri with potential
warning criteria wind chills western fcst area (DVL). Based on
prev shifts thoughts, will let dayshift Tuesday coordinate any
wind chill and/or any winter weather headlines. During the wind,
no snow is expected to fall, but with the wet snow we had last
week drying out more and becoming more blowable due to cold
temperatures, plus a couple more inches of fluff certainly will
not take a lot of wind to cause problems.

Warming will commence this weekend as 500 mb low moves out and
replaced by west-northwest flow.  There is a southeast moving
clipper system though progged to bring some snow chances Sunday.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1013 PM CST Mon Dec 19 2022

MVFR conditions prevail at KBJI this evening, with VFR conditions
elsewhere. Light snow and flurries are possible this evening;
however this will likely be short-lived. Skies are expected to
gradually clear during the early overnight period, with
increasing cloud cover toward sunrise.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until 6 PM CST this evening for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Wind Chill Advisory until 6 PM CST this evening for MNZ001>004-
     007-027-029>031-040.

     Wind Chill Advisory until 6 PM CST this evening for MNZ005-008-
     013>015-022-023-028.

&&

SHORT TERM...AK
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Dec 19, 3:34 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
334 PM CST Mon Dec 19 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-202145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
334 PM CST Mon Dec 19 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Snow will taper off from west to east this evening, with 1 to 2
inches of new snow generally north of a line from Valley City to
Fargo to Wadena. During the evening and overnight, wind chills
will lower into the 30s below zero over eastern North Dakota and
portions of northwest and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous wind chills will continue Tuesday into Wednesday, with
another round of snow expected Wednesday into Wednesday night.
This system may bring a widespread 1 to 2 inches of snow to the
entire area, with slightly higher totals possible along the North
and South Dakota border into portions of west central Minnesota.
Thereafter, the potential for blowing snow and dangerous wind
chills arrives for Thursday and Friday. This may lead to reduced
visibility across the region, impacting travel conditions during
this busy holiday travel time frame. Currently, there is around a
20 percent chance for blizzard conditions Thursday and Friday.
While the worst conditions are most likely Thursday and Friday,
travel impacts may still linger into Saturday.

If you have travel plans this week, be sure to check the latest
forecasts, consider making alternate travel plans, and carry a
winter survival kit in your vehicle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Dec 20, 2:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 AM CST TUE DEC 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             GRAND FORKS             47.92N 97.07W
12/20/2022  M2.1 INCH        GRAND FORKS        ND   CO-OP OBSERVER

            24 HOUR SNOWFALL AT NWS OFFICE.

1205 AM     SNOW             FARGO                   46.88N 96.82W
12/20/2022  M2.9 INCH        CASS               ND   CO-OP OBSERVER

            24 HOUR SNOW.

&&
Local storm report, Dec 20, 2:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
237 AM CST TUE DEC 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     SNOW             3 S FARGO               46.83N 96.82W
12/20/2022  M2.9 INCH        CASS               ND   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&
Local storm report, Dec 20, 2:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 AM CST TUE DEC 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     SNOW             GRAND FORKS AIRPORT     47.95N 97.17W
12/20/2022  M1.3 INCH        GRAND FORKS        ND   OTHER FEDERAL

            24 HOUR SNOWFALL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Barnes

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

NDAWN station Dazey 2E reports an average wind chill of -48 from 1 to 2 PM on December 20th, 2022.

Cold/Wind Chill, Steele

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

NDAWN station Hope 5NE reports an average wind chill of -49 at 8 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -49.

Cold/Wind Chill, Griggs

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

NDAWN station Cooperstown 3W reports an average wind chill of -48 at 8 AM on December 20th, 2022. Averages throughout the day ranged from -40 to -48.

Cold/Wind Chill, Nelson

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

NDAWN station Michigan 2W reports an average wind chill of -50 from 9 to 10 AM on December 20th, 2022. Averages throughout the day ranged from -40 to -50.

Cold/Wind Chill, Western Walsh

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

NDAWN station Adams 5N reports an average wind chill of -55 at 9 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -55.

Cold/Wind Chill, Ramsey

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

NDAWN station Edmore 3NW reports an average wind chill of -55 at 9 AM on December 20th, 2022. Averages throughout the day ranged from -40 to -55.

Cold/Wind Chill, Cavalier

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

NDAWN station Wales 1W reports an average wind chill of -51 at 10 PM on December 20th, 2022. Averages throughout the day ranged from -41 to -51.

Cold/Wind Chill, Towner

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

NDAWN station Perth 7E reports an average wind chill of -58 at 10 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -58.

Cold/Wind Chill, Benson

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

NDAWN station Baker 1N reports an average wind chill of -56 at 10 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -56.

Cold/Wind Chill, Eddy

When
December 20, 4:00 AM CST to December 21, 6:00 AM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Analysis of nearby observations from other NDAWN sites suggests the area saw wind chills as low as -51 during the event time.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1067366, 1067367, 1067368, 1067369, 1067370, 1067371, 1067373, 1067374, 1067375, 1067377.